Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS New Orleans, LA

March 12, 2002Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2002, 4:38 AM CST for Saint Tammany Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 4:38 AM CST (10:38 UTC)
Expired
Mar 12, 2002, 5:00 AM CST
In force
22 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 121038
SVRNEW
LAC103-121100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
436 AM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF COVINGTON

* UNTIL 500 AM CST

* AT 433 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR LAKE RAMSEY 5 MILES NORTH OF COVINGTON 
  MOVING NORTHEAST AT 40 MPH.

  THIS STORM WILL APPROACH THE LEE ROAD...BARKERS CORNER  
  COMMUNITY BY 445 AM AND BUSH AND SUN AREAS BEFORE 5 AM.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
DAMAGING WINDS ARE LIKELY WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3045 9015 3061 9023 3067 9008 3057 8980

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 4:06 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 12, 4:06 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 AM CST TUE MAR 12 2002

LATEST SURFACE ANALYSIS SHOWED A 1010MB ELONGATED LOW OVER NORTH
LOUISIANA TO EAST TEXAS WITH THE WARM FRONT EXTENDING FROM THE LOW
NORTHEAST TO MEMPHIS AND A COLD FRONT EXTENDING FROM THE LOW
SOUTHWEST THROUGH THE HILL COUNTRY OF TEXAS. LIX SOUNDING OF 00Z
TUESDAY REVEALED A VERY MOIST BUT MARGINALLY UNSTABLE TO STABLE
AIRMASS OVER THE FORECAST AREA. RADAR CONTINUE TO SHOW SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE NORTH HALF OF THE
FORECAST AREA. 5H ANALYSIS INDICATED MINUS 20 DEGREES CELSIUS OVER
WEST IN THE SAME THE VICINITY OF THE SHORT WAVE. AT THE PRESENT
TIME...THE COLD CORE IS REMOVE FROM THE MOISTURE BUT THAT WILL
CHANGE AS THE SHORT WAVE ALONG WITH THE COLD CORE BECOME CLOSE IN
PROXIMITY TO THE MOISTURE OVER THE CENTRAL LOUISIANA AND SOUTH
MISSISSIPPI THIS MORNING. THE STEEPING LAPSE RATE WILL CREATE AN
UNSTABLE ATMOSPHERE WITH CAPE VALUES AROUND 950 J/KG AND LIFTED
INDICES OF MINUS 3 BY 18Z TUE. HOWEVER...PRECIPITABLE WATER VALUES
DROP OFF TO EIGHT TENTHS OF AN INCH BY 18Z TUE. THIS SLIGHT TIMING
DIFFERENCE IS SHOWING UP IN THE AVN...ETA AND NGM. MEANWHILE THE
SURFACE LOW IS EXPECTED TO TRACK EAST FOLLOWING INTERSTATE 20 TO
ATLANTA BY TUES NIGHT. FROPA EXPECTED AT BTR AND MCB BETWEEN 15Z AND
18Z...MSY BETWEEN 20 AND 23Z AND GPT BETWEEN 22Z AND 01Z WED. WEAK
HIGH PRESSURE WILL TEMPORARILY BUILD INTO THE REGION AND MOVE EAST.
BY LATE THU...AN OPTIMUM PRESSURE GRADIENT...FOR SEA FOG...WILL SET
UP OVER THE CENTRAL GULF COAST WITH THE HIGH TO THE EAST AND LOW
OVER CENTRAL PLAINS. SOUTHERLY WINDS WILL BRING GULF MOISTURE OVER
THE COOL NEAR SHORE COASTAL WATERS AND TIDAL LAKES AND CREATE FOG.
WILL KEEP WORDING OF FOG. THE MAIN TROUGH OUT WEST IS EXPECTED TO
KICK EAST NEGATIVELY TILTED ACROSS THE CENTRAL PLAINS BY LATE SUNDAY
WITH FROPA ACROSS THE FORECAST MONDAY. CANT ARGUE WITH STRONG
THUNDERSTORMS WORDING ALTHOUGH TIMING MAY BE A LITTLE SLOWER THAN
EXPECTED.

HERE ARE SOME NUMBERS TO PONDER...

MCB 64/46/74/48 8000    BTR 65/49/74/51 8000
MSY 70/53/72/53 7000    GPT 68/49/71/51 7100

.NEW...NONE.
LA...NONE.
MS...NONE.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:05 AM CSTSpecial Marine WarningLIX115 min
Mar 12, 8:28 AM CSTSpecial Marine WarningLIX2 hr
Mar 12, 8:28 AM CSTSpecial Marine WarningLIX2 hr
Mar 12, 10:27 AM CSTSpecial Marine WarningLIX2 hr
Mar 12, 10:27 AM CSTSpecial Marine WarningLIX2 hr
Mar 12, 2:23 PM CSTSpecial Marine WarningLIX97 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.